So long, lithium

I can tell you pretty accurately when I started taking lithium, because I blogged about it (wow, I have been blogging for a long time). In fact, that post tells me that it’s very nearly seven years to the day. If you checkout out you’ll see that I was very apprehensive about lithium, although I was amused to discover that it once provided the “up” in 7 Up. I was worried about all sorts of things, the blood tests, potential renal or thyroid function damage, the risk of toxicity. What I never worried about was the possibility of it… not working.

There has been no time in the intervening seven years that I have thought for one minute, “I think the lithium at least does something.” It seemed relatively easy to get my blood serum level to a therapeutic one, although it took quite a high dose (1.2g) to achieve this, but considering it remains the “gold standard” treatment for stabilising mood I have been consistently disappointed in lithium’s failure to have any effect. I have, at times, felt the lamotrigine improve my functioning. Lurasidone has been a game changer. But lithium? Nope. I don’t even really have any side effects. I felt very nauseous after taking it when I first started, but that was quickly solved by learning to swallow it with a starchy snack. So overall, I don’t feel any good effects, and I don’t feel any bad effects. What I feel is… nothing. And in recent years I have been wondering why I am still taking a drug that I feel does nothing, yet could be secretively eroding my kidney or thyroid function.

It’s been a relatively low-maintenance affair really, considering all my worries about the blood tests. These quickly settled down to every three months. It wasn’t a faff or a hassle – until my recent stay in hospital. My bloods came back with a serum level of 1.0mmol/L (against a usual 0.8) and suddenly everyone was in a flap, the hospital doctors, my Community Psychiatric Nurse and, especially, the Crisis Team. A Royal College of Psychiatrists summary of various guidance documents suggests that 1.0 is at the very top of the target range, but not into toxicity territory. I felt fine. I had no worrying symptoms. But the Great Toxicity Flap of 2018 was on.

I was immediately advised to skip a dose, and from then on drop the dose by 1/3 (I had been taking 3x 400mg, so that meant a drop from 1.2g to 800mg). I had a long talk with Tom about where to go from there. It seemed like the time might actually have come to stop taking it all together, because the Flap had reminded me that there were potentially serious costs against (from my perspective) zero benefits. Tom was all for me just stopping then and there, but I did some research and was a little worried about rebound mania. His view was that I have had endless crises and four hospitalisations on it, so if I had another crisis we would never know whether it was caused by stopping the lithium anyway. But I remained cautious, so I’ve been tapering off over several weeks, and tonight – tonight! – will be the final time I take the final dose of 400mg.

I wouldn’t say I was actively doing this against medical advice. Nobody has said, “Charlotte, I strongly urge you to keep taking it,” but my team would prefer for me to do it collaboratively with the psychiatrists. I might have been more inclined to do so had the psychiatrist actually turned up to my last scheduled appointment, but he didn’t, so I left telling the nurse that although I too would’ve liked a shared plan, in the absence of any input I was going to go ahead anyway. My CPN is twitchy and has booked me an appointment with the Consultant, but I can’t get in to see him for another month. In the interim she is trying to get me in to see the no-show guy (I assume he’s a registrar, although I don’t think I have actually been told his grade) but no appointment has been forthcoming as yet.

My blood serum whilst on 800mg came back as 0.5, at the lowest end of the therapeutic window, and I didn’t feel any different. I haven’t felt any different during these last couple of weeks on 1/3 of the original dose. I did say to my CPN at one point that I don’t rule out going back on it if I begin to get ill, but then as Tom says, why bother? I got ill all the time on it anyway.

So. The end of my decidedly lack-lustre relationship with lithium. I know it’s great for some people, I know it saves lives, but it won’t save mine and I’m not a big believer in putting heavy duty drugs in my system for no positive outcome. The only thing that has held me back from dropping it years ago has been fear (mine and clinicians’) that things would get worse without it, but there is no worse to go than the bad times I have had on it. I’ll down the last pill tonight – with  my starchy snack, of course – then it’s so long.

 

Image shows a supermarket shelf full of two litre bottles of 7 Up fizzy drink. Image by Mike Mozart, located on Flickr and free for commercial use.

Advertisements

About purplepersuasion

40 something service user, activist, writer and mother living with bipolar disorder. Proud winner of the Mark Hanson Prize for Digital Media at the Mind Media Awards #VMGMindAwards 2013. Winner of the World in Mentalists Mood Disorder blog 2012. Regular guest blogger for the International Bipolar Foundation http://www.internationalbipolarfoundation.org/ Expert by Experience working with Mind training department. Working on The Incoming Tide, a bipolar memoir. Find me on Twitter @BipolarBlogger or at my Facebook page http://www.facebook.com/BipolarBlogger
This entry was posted in Bipolar, Medication, Mood disorder, Side effects, Uncategorized and tagged , , , , , . Bookmark the permalink.